Worst low of my life last night. Took my Lantus injection (29 units) at 6p.m. as I normally do. 30 minutes later I noticed on my Dex that I was dropping and then felt really faint so I sat down and asked hubby for glass of milk. Fingerstick at 87 while he was getting milk. Within 15 minutes I went from 87 to 28, fuzzy and could not think. Hubby grabbed glucagon and gave me injection. I'm really proud of him because he's never had to do this before. This is only the second glucagon shot I've had in almost 25 years and the first was in a hospital. I'm just so thankful that he was home at the time.
I always thought that glucagon raised your bg level fast like within 15 minutes and that it raised it significantly. Is that not supposed to be the case? It took 3 hours for a glucagon shot and 150 g of liquids to bring me above 130 (I kept drifting back down slowly and wanted to be above 120 to sleep). Of course, I ended up at 350 by 11p.m. so I corrected then went to bed and woke up at 240 this morning.
My poor hubby was really shaken up with this one because he said he felt so helpless and I wasn't sure if I could take a 2nd glucagon shot if I had crashed again. Hubby called the endo on call who said to do whatever I needed to do to get it up if it happened again including a 2nd glucagon shot. On call doc also said that sometimes it will come up fast and other times it will take 1 hour or even 2 hours. Well mine took 3 hours, lucky me. What has been your experience with glucagon?
I just wish I knew why this happened. How can you fix it if you don't know why. I had no active insulin on board, last bolus was almost 5 hours prior and it was only a 0.5 Humalog correction. The endo on call mentioned adrenal, kidney and liver function but I get the routine tests although I've never heard my endo talk about adrenal function. Waiting for my endo to call so I can ask. Have any of you dealt with adrenal issues?
The endo on call also asked about injection site and that is a possibility because I've been using a different site to inject in my abdomen for the last few weeks due to scar tissue but wouldn't this have happened sooner? And I thought Lantus was not short acting?
Now I'm afraid to take my Lantus injection tonight since it happened 30 minutes after the Lantus dose. I'll cut the dose back after talking to my endo. On call doc said 10% but my instinct is to cut it back more than that at least for tonight. As it is, I'm aiming for a higher target today since I still have that Lantus dose in my system in case that's the problem.
I've been doing so well the last few weeks staying almost always between 80-140. And then this...
It's just so frustrating not be able to look at data and find the problem. I'm comfortable with data and fixing problems. These gremlins and unknowns and what ifs and maybes drive me insane.
Thanks for letting me rant. Please let me know if you have any other thoughts on what might have happened or similar experiences you'd like to share.
When it happened, I had not taken a bolus since almost 5 hours before that and it was only 0.5 unit of Humalog. I agree that splitting the basal doses sounds to be the best route though given my experience last night.
FHS: i'm getting ready to go on the pump...are hypos less frequent with pumps. geez, i read this post and it scares me to death. I too am having such a difficult time with my basal insulin too, levemir (lantus too when on it). If I get a low with my bolus, I can fix it right away, my basal drops me in the middle of the night, no matter what I do, or it keeps me a bit too high. this really, really scares me.
I don't think trhere's a definitive answer for your question either Type1Gal. =/
It's going to take a period of adjusting your basal, as well as every other variable you have to consider, in order to keep your BG's steady and in a normal range. Anything can happen if your basal and bolus adjusments are not correct, including lows at inopportune times. =/
I, personally, have fewer and less frustrating lows than when I was on Lantus because a pump is just subject to much finer control. I still have them, but nothing dramatic, so far.
ok, thanks. this just makes me NOT want to do this anymore, any of it. this is crazy..! manually controlling our blood sugars..I mean, c'mon. now I'm scared all over again. I'm going to talk to my endo about this..ask his thoughts on what 'may' have happened because this scares the crap out of me. ugh!
I wish I were better at being the positive and supportive type, but I'm not. =/
Every diabetic goes through a period where they just feel like they can't do it anymore, I suppose. I know I did, and all I have to show for it is a case of retinopathy. The take home message for me was, yousue do have have a chance of beong damned if you do (take care of your diabetes). You're more likely to be damnded if you don't, and it's probably gonna hurt a lot more for a lot longer.
I gues that's why I liek the Omnipod. At the very least, it gives me the illusion of feeling like I'm in more control of teh situation. My numbers tell me that I am though and thit it really isn't an illusion.
I'm sorry to hear about your experience. One thing about Lantus, you are cautioned to make sure to inject into your bodyfat. This is described in the information that comes with Lantus, but they don't really explain why and the risk. The way that Lantus works, if you accidently inject into muscle or the blood stream, it can act as rapid. That sounds like what happened.
Now, here is the problem. Your liver normally stores about 100-150g of glycogen (essentially glucose). When you use your glucagon pen it signals your liver to dump all that into your blood stream. So that is how it works, but there are limitations. First, that is only a limited amount of glucose. And then, once you have dumped it, it is gone, you don't get a second shot until you have replenished the stores, which could take days.
So if your ICR was say 15:1 and you injected essentially a rapid insulin, you would need 15*29 = 435 grams of carbs to offset that injection. Your glucagon shot released an amount of glucose that was probably far short of what you needed.
I think your experience, while scary and serious can hopefully serve as a learning experience for all of us. If you use Lantus there is a risk of a misinjection and it can act as rapid. Also if you mistake you bolus for basal and accidently inject rapid, you can end up with the same thing. And while glucagon can help you, it can only release a limited amount of glucose which may not be enough.
Please kiss your husband, he did the right thing and may have saved your life.
Thanks bsc, this helps alot. After all these years on Lantus I did not realize the ability to act as rapid...maybe they don't tell you that because nobody would want to use it... :) It's also good to understand the limitations of the glucagon injection.
My poor husband was really shaken with this as was I. I knew I was in trouble because of the way I felt. If he had come home an hour later.... and I've only been keeping glucagon kits around for the last few months. I have one left right now but am getting extras today at the pharmacy.
Hi bsc. Must Levemir also be injected in only bodyfat to avoid this rapid use? I'm glad now that I take my Levemir in three shots daily, meaning smaller doses in case of a problem.
me too, trudy...i just posted that...!
I think you're smart to do smaller injections. Until I found this site, I had never heard of injecting Lantus in multiple shots nor ever heard of Levemir. If I were staying with MDI, I would now be looking into breaking the injection into smaller multiple doses.
well, i'm just glad you're OK...!
I do multiple shots a day. For 2 reasons 1. Lantus - no matter what the company says - does not work in my body for 24 hour - it works for 16 max. 2. having one shot only at night made me scary low in the morning - like worse that what you just experienced only at the time I lived alone.
So I changed when I took my largest dose - 14 units in the morning (needle) and then I have 6 at night with dinner just so that when the Lantus stops working after 16 hours I have a bit more to get me through the night, but wasn't waking up scary low like before.
I'm so glad you are ok. And I'm glad people told you that once your liver has dumped the sugar it dumps it ALL. So a second shot won't work. So if that does happen it's a good idea to eat as well. But it sounded like your liver had a good storage if you ended up being high. Just keep in mind that it will take a few days for you liver to rebuild it's storage. I think it takes 3 days. Eat lots of carbs to build it back up. Do be careful over the next 2 days.
Big Hugs to your hubby.